Alert archive / Idaho / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Pocatello, ID

August 20, 1999Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 20, 1999, 2:38 PM MDT for Custer County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1999, 2:38 PM MDT (20:38 UTC)
Expired
Aug 20, 1999, 5:40 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Whole counties

County Custer County, ID

The radar

The Boise radar (KCBX), 177 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 1999-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 1999-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3573 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 202042
FFWPIH
IDC037-202340-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
238 PM MDT FRI AUG 20 1999

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CUSTER COUNTY IN SOUTH CENTRAL IDAHO

* UNTIL 540 PM MDT

* AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 7 MILES EAST OF CHILLY...MOVING
  NEARLY STATIONARY.

* UP TO 3 INCHES OF RAINFALL PER HOUR IS POSSIBLE IN THE VICINITY OF
  ELKHORN CREEK. THE STORM RESPONSIBLE FOR THE HEAVY RAINFALL IS
  NEARLY STATIONARY...AND FLASH FLOODING IS LIKELY ON THE CREEKS
  AND STREAMS SURROUNDING LEATHERMAN PEAK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING.  RESIDENTS LIVING ALONG STREAMS AND CREEKS
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 9:00 AM MDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 9:00 AM MDT, 5 hours 38 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
900 AM MDT FRI AUG 20 1999

LATEST H2O SATIMG INDICATING SUB-TROPICAL MOISTURE ROTATING NORTH
AROUND NEW MEXICO HIGH AND ACROSS SE IDAHO.  UPPER LOW OFF BC COAST
ELONGATING AND SHOWING SIGNS OF MOVING EAST AS NEXT PAC DISTURBANCE
PRESSES EAST THROUGH THE ALEUTIANS.  QUICK GLIMPSE AT ETA CONTINUES TO
INDICATE GOOD POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON WITH SOME
WEAK JET DYNAMICS/DISTURBANCES AND CONV/DIV COUPLETS NOTED OVER AND
SOUTH OF REGION.  SOUNDER PW/S INCREASING 0.75 TO 1.0 INCHES ACROSS
REGION WITH LIGHT H7 STEERING FLOW FOR POSSIBLE HEAVY RAIN WITH SOME
STORMS TODAY.  WILL ADD MENTION OF THIS TO SNAKE PLAIN/SE HIGHLANDS
ZONES.  NO FURTHER UPDATES NEEDED.  HUSTON

TEMPERATURES/POPS ARE UNOFFICIAL AND FOR COORDINATION ONLY...
BYI 093/062 092 222

.KSFX WSR-88D...OPERATIONAL...VCP 32.

.PIH...NONE.

PIH BB 091/057 090/055 092 01222
IDA BB 088/054 088/052 089 01222

Nearby

Flash Flood Warnings in Idaho, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.